Hail, San Miguel
- When
- May 27, 3:00 PM MST to 3:10 PM MST
- Where
- San Miguel County, Las Vegas
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.600, -105.220
Abundant low level moisture combined with weak instability along the east slopes of the Sangre de Cristo Mountains allowed for locally strong thunderstorms to develop during the afternoon of the 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Abundant low level moisture combined with weak instability along the east slopes of the Sangre de Cristo Mountains allowed for locally strong thunderstorms to develop during the afternoon of the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 27, 2:10 PM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 310 PM MDT THU MAY 27 2010 .DISCUSSION... INHERITED FORECAST IN GREAT SHAPE WITH ONLY A FEW MODIFICATIONS TO SHORT TERM POP GRIDS. CURRENT UPR LEVEL PATTERN HAS A 549DAM CLOSED LOW JUST OFF THE NRN CALIFORNIA COASTLINE...WITH A HIGH POSITIONED OVER THE ERN PLAINS OF NM. IN THE LOWER LAYERS OF THE ATMOSPHERE... SHALLOW DRYLINE MIGRATED TOWARD THE CONTINENTAL DIVIDE THIS MORNING. HOWEVER...DEEPER MOISTURE CONTINUES TO REMAIN TRAPPED EAST OF THE CENTRAL MOUNTAINS. FOR THIS EVENING...EXPECT PRIMARILY TWO AREAS OF CONVECTION ACROSS THE FORECAST AREA. FIRST AREA WILL OCCUR ALONG THE AFOREMENTIONED DRYLINE FROM SANDOVAL TO EASTERN CATRON COUNTIES. IT APPEARS THIS ACTIVITY SHOULD BE DRIER IN NATURE AS 700MB DEW POINT DEPRESSIONS WILL RANGE FROM 18-23C PER NAM12. THIS MAY POSE A THREAT FOR GUSTY MICROBURST WINDS AND LIGHTNING STRIKES WITHIN A REGION OF LITTLE OR NO RAIN. PORTIONS OF THE ABQ METRO AREA WILL BE INVOLVED IN THIS ACTIVITY. MEANWHILE...ANOTHER AXIS OF CONVECTION WILL FOCUS ALONG THE ERN SLOPES OF THE CENTRAL MOUNTAINS INTO THE ADJACENT HIGH PLAINS...WHERE DEEPER MOISTURE WILL OFFER A THREAT FOR HAIL. EXPECT STEERING FLOW IN WRN NM TO BE NELY WHILE THE NE QUADRANT OF NM WILL BE MORE WLY. ACTIVITY ACROSS NEW MEXICO WILL LIKELY BE BUMPER CAR IN NATURE AS 0-6KM BULK SHEAR IS AOB 20KTS...WHICH MAY SUGGEST SHORTER- LIVED UPDRAFTS AND INCREASED OUTFLOW POTENTIAL. FEEL SOME PCPN WILL LINGER INTO THE EARLY MORNING HOURS ON FRI. WITH HIGHER HUMIDITIES IN WRN NM TONIGHT...THE DIURNAL TEMPERATURE RANGE WILL BE REDUCED IN THIS REGION. OTHERWISE...LOWS WILL BE COMPARABLE TO THURSDAY MORNING. SIMILAR CONDITIONS ARE EXPECTED ACROSS NEW MEXICO ON FRIDAY AS THE UPPER LOW MIGRATES INTO THE GREAT BASIN. STEERING FLOW WILL BE MORE CHAOTIC AS THE UPPER HIGH TRIES TO HOLD TIGHT OVER THE ERN PLAINS... WHILE INCREASING SWLY FLOW IMPACTS THE FOUR CORNERS. PCPN CHANCES IN WRN NM WILL BE DEPENDENT ON WHETHER BOUNDARY LAYER MOISTURE WILL BE ABLE TO SQUEEZE THROUGH THE CENTRAL MTN CHAIN THIS EVENING. SUSPECT THIS MAY BE THE CASE AND WILL CONTINUE WITH 15-25KT SUSTAINED CANYON WINDS FROM 02Z-07Z/FRI. UPR LEVEL SYSTEM WILL MIGRATE INTO THE NORTHERN GREAT PLAINS ON SAT. A STRONGER SWLY FLOW WILL INTRODUCE QUICKER EROSION OF THE MOISTURE OVER THE WEST...WHICH WILL SUPPORT MORE DRIER STORMS WITHIN THE RIO GRANDE VALLEY AND THE NW MOUNTAINS. FUTURE SHIFTS MAY NEED TO TWEAK THE POPS AS THERE WILL BE A SHARP PRECIPITATION ZONE. THERE WILL BE ENOUGH JUICE ALONG/EAST OF THE CENTRAL MOUNTAINS TO SUPPORT ISOLATED TO SCATTERED STORMS...PARTICULARLY NEAR THE SANGRE DE CRISTOS. HIGHS WILL BE COOLER IN THE NORTHWEST AS COLD AIR ADVECTION EVOLVES. SURFACE BOUNDARY SLIDES THROUGH THE ERN PLAINS ON SUNDAY...BUT PCPN CHANCES LOOK MINIMAL OUTSIDE OF THE STRONGEST FORCING NEAR THE FRONT AND OROGRAPHICALLY ALONG THE ERN SLOPES OF THE SANGRES. THE EXTENDED LOOKS REASONABLE AS WEAK PERTURBATIONS TRACK OVER THE AREA...KEEPING LOW GRADE POPS IN THE EAST. DPORTER && .AVIATION... LOCALIZED MVFR CONDITIONS ASSOCIATED WITH STRONG THUNDERSTORMS WILL BE FOUND ALONG THE CENTRAL MOUNTAINS TODAY. OTHERWISE VFR CONDITIONS WITH JUST SOME MTN TOPS OBSCD DUE TO GENERAL THUNDERSTORMS WILL PREVAIL OVER TODAY. GUSTS BETWEEN 30 TO 35 KT WILL BE POSSIBLE ACROSS THE FAR NORTHWEST WHILE STRONGER GUSTS COULD BE ASSOCIATED WITH THE THUNDERSTORMS FOR A SHORT DURATION. SIMILAR SCENARIO FOR FRIDAY. NOT EXPECTING SIGNIFICANT AREAS OF LOW CLOUD DVLP TONIGHT. BEST CHANCE WOULD BE ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAINS DUE TO SPOTTY HEAVY RAINFALL LATER TODAY AND LIGHT UPSLOPE WINDS. PUT SCATTERED PLACEHOLDER AT THE LAS VEGAS TAF FOR MARGINAL LOW CLOUDS. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50 && .FIRE WEATHER... IT APPEARS THAT CONDITIONS GOT A BIT DRIER OVERALL ACROSS WESTERN AND NORTHERN AREAS THAN PREVIOUSLY EXPECTED. THIS IS MOST LIKELY DUE TO A MORE LACKLUSTER PUSH OF MOISTURE FROM EAST TO WEST OVERNIGHT. OTHERWISE...FORECAST HAS BEEN ON TRACK WITH THE WIND FLOW. THE LOWER HUMIDITY HAS KEPT THUNDERSTORM DEVELOPMENT AT A MINIMAL SO FAR ALTHOUGH LOOKING AT A COUPLE OF LINES DEVELOPING AT THE CURRENT TIME. ONE BROKEN LINE OF STORMS WAS SITUATED JUST TO THE WEST OF THE RIO GRANDE VALLEY AND ANOTHER ALONG CENTRAL MOUNTAINS. THE LARGER FOOTPRINT OF WETTING RAIN THIS AFTERNOON WILL BE FOUND ALONG THE CENTRAL MOUNTAINS WHILE A MUCH SMALLER FOOTPRINT WILL BE FOUND TO THE WEST OF THE RIO GRANDE VALLEY AND ACROSS THE NORTHWEST MOUNTAINS. EXPECT A MIX OF WETTER AND DRIER STORMS ACROSS THE SANGRE DE CRISTOS AS WELL. MOISTURE WILL SLOSH BACK TO THE WEST OVERNIGHT AND KEEP HUMIDITY RECOVERIES IN THE GOOD TO EXCELLENT RANGE ACROSS NORTHERN AND EASTERN AREAS. EXPECT MODERATE RECOVERIES MOST OF THE REST OF THE AREA EXCEPT FOR POOR WITHIN THE CHUSKA MOUNTAINS. THE DRYLINE WILL ONCE AGAIN SHARPEN UP ACROSS CENTRAL PORTIONS OF THE FORECAST AREA ON FRIDAY AND THIS BROAD BOUNDARY WILL REMAIN THE FOCUS FOR SHOWERS AND STORMS. SOME OF WHICH WILL PROVIDE SOME WETTING RAIN. DRIER ACTIVITY WOULD BE FOUND WEST OF THE RIO GRANDE VALLEY OR AT THE VERY LEAST...A MIX OF WET AND DRY. A LARGER FOOTPRINT OF WETTING RAIN WOULD BE FOUND ACROSS THE NORTHWEST MOUNTAINS DUE TO THE APPROACH OF THE UPPER TROUGH. THIS AREA SHOULD TRANSITION EASTWARD ACROSS THE NORTH CENTRAL MOUNTAINS FRIDAY NIGHT. WITH THE WETTING RAIN COMES MORE LIGHTNING SO THAT IS SOMETHING TO BEWARE OF. STORM MOVEMENT WILL REMAIN REAL SIMILAR TO WHAT IS OCCURRING TODAY WITH ONLY MINIMAL CHANGES TO HUMIDITY VALUES. THE UPPER TROUGH CURRENTLY OFF THE WEST COAST OF CALIFORNIA WILL EDGE CLOSER TO THE ROCKIES FRIDAY INTO FRIDAY NIGHT. THIS TROUGH WILL WEAKEN AS IT MOVES WESTWARD AND THIS HAS BEEN DEPICTED BY THE MODELS THE PAST FEW DAYS. THUS CONFIDENCE IS HIGHER WITH THIS SCENARIO. REGARDLESS OF THE WEAKENING TROUGH...WINDS WILL INCREASE OVERALL AND BECOME MORE WEST/SOUTHWEST VERSUS SOUTHERLY WE HAVE EXPERIENCED. THE NORTHERN HALF OF THE FORECAST AREA...ESPECIALLY NORTHWEST THIRD SHOULD SEE THE STRONGER WINDS WITH GUSTS BETWEEN 30 TO 35 MPH BUT NOT THINKING RED FLAG FOR SATURDAY AT THIS TIME. PERHAPS 1 TO 2 HOURS WORTH ACROSS THE NORTH...PERHAPS AS MUCH AS 3 HOURS ALONG THE I25 CORRIDOR BETWEEN LAS VEGAS TO RATON BUT NOT ENOUGH TO WARRANT A WATCH ISSUANCE AT THIS TIME. THE BIGGER EFFECT FROM THIS TROUGH PASSAGE WILL BE DRIER AIR DEPICTED TO ADVECT FROM THE WEST FOLLOWING THE COLD FRONT. THUS...LOOK FOR A DRYING TREND STARTING ON SATURDAY AND CONTINUING ON SUNDAY. LOWEST HUMIDITIES WILL BE FOUND WEST OF THE CENTRAL MOUNTAIN CHAIN ON SATURDAY WITH EVEN DRIER CONDITIONS ON SUNDAY ACROSS THE WESTERN THREE QUARTERS OF THE FORECAST AREA. THE MODELS ARE DEPICTING A NORTHERLY WIND SHIFT ACROSS THE EASTERN PLAINS BEHIND THE FRONTAL PASSAGE ON SUNDAY SO HUMIDITY VALUES SHOULD BE HIGHER THERE. IT SHOULD ALSO BE MENTIONED THAT THE OVERALL WIND FLOW WOULD BE LIGHTER ON SUNDAY ALTHOUGH SOME TYPICAL AFTERNOON BREEZES CAN BE EXPECTED. THE MOISTURE PUSH ACROSS THE EAST SHOULD ABUT UP TO THE CENTRAL MOUNTAIN CHAIN SUNDAY NIGHT AND COULD SQUIRT INTO THE RIO GRANDE VALLEY BY MONDAY MORNING. WE HAVE DEPICTED THIS SCENARIO WITHIN OUR GRIDDED FORECAST. IT DOES APPEAR THOUGH THAT THE MOISTURE WOULD MIX BACK TO THE EAST ON MONDAY LEAVING SINGLE DIGITS TO LOWER TEEN HUMIDITY VALUES ACROSS THE WESTERN HALF OF THE FORECAST AREA. IT GETS A BIT MORE MUDDLED AFTER THAT AS A WEAK DISTURBANCE FROM THE BAJA COULD CROSS OVER THE STATE EITHER TUESDAY OR WEDNESDAY OF NEXT WEEK. IT DOESNT APPEAR TO BE STRONG ENOUGH TO INCREASE THE SOUTHWESTERLY WIND FLOW SUBSTANTIALLY BUT DEFINITELY WORTH FOLLOWING AS THIS TYPE OF SHORTWAVE PASSAGE OVER THE SOUTHWEST IS TYPICAL FOR JUNE. REGARDLESS OF THE WINDS...THIS SHORTWAVE COULD BRING SOME MID LEVEL MOISTURE AND PERHAPS A FEW HIGHER BASED THUNDERSTORMS. AFTER THIS SHORTWAVE PASSAGE...TEMPERATURES ARE EXPECTED TO WARM SIGNIFICANTLY AND HUMIDITY VALUES WOULD BE QUITE LOW ESPECIALLY FAVORING THE WESTERN HALF...BOTH DURING THE DAY AND NIGHT PERIOD. THIS IS DUE TO A BUILDING OF THE UPPER RIDGE OVER THE SOUTHWEST AREA AND THE INTENSIFICATION OF THE MID LEVEL THERMAL RIDGE. CONFIDENCE FOR MOST OF NEXT WEEK IS LOW TO MODERATE AT THIS TIME. TEMPERATURES THROUGH THE NEXT 7 DAYS SHOULD GENERALLY RANGE BETWEEN 5 TO 10 DEGREES ABOVE NORMAL WITH THE COOLEST DAY ON SUNDAY. THIS ALSO MEANS THAT OVERNIGHT LOWS WILL BE FAIRLY WARM ESPECIALLY ALONG THE MIDSLOPES. 50 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 53 91 50 82 / 5 5 5 0 DULCE........................... 42 82 41 78 / 20 20 20 10 CUBA............................ 46 81 44 80 / 30 40 30 10 GALLUP.......................... 42 84 43 80 / 5 5 5 0 EL MORRO........................ 46 81 44 78 / 10 20 20 5 GRANTS.......................... 44 85 45 83 / 20 20 20 5 QUEMADO......................... 48 84 46 82 / 10 20 10 5 GLENWOOD........................ 54 89 52 87 / 10 5 5 0 CHAMA........................... 42 75 42 73 / 30 40 30 10 LOS ALAMOS...................... 52 81 50 81 / 40 40 30 20 PECOS........................... 50 78 47 78 / 40 40 30 20 CERRO/QUESTA.................... 49 79 49 76 / 30 40 30 20 RED RIVER....................... 42 69 41 67 / 30 40 30 30 ANGEL FIRE...................... 41 71 41 71 / 40 40 30 30 TAOS............................ 49 81 48 79 / 30 30 30 20 ESPANOLA........................ 52 87 54 87 / 30 30 30 20 SANTA FE........................ 52 81 51 81 / 30 30 30 20 SANTA FE AIRPORT................ 54 84 54 84 / 30 30 20 20 ALBUQUERQUE FOOTHILLS........... 61 85 59 86 / 30 30 20 20 ALBUQUERQUE HEIGHTS............. 63 86 61 87 / 30 20 20 10 ALBUQUERQUE VALLEY.............. 59 87 56 88 / 30 20 20 10 ALBUQUERQUE WEST MESA........... 60 86 58 87 / 30 20 20 10 LOS LUNAS....................... 59 89 59 89 / 30 20 20 10 RIO RANCHO...................... 58 87 59 88 / 30 30 20 10 SOCORRO......................... 59 89 59 89 / 30 20 20 10 SANDIA PARK/CEDAR CREST......... 47 81 46 82 / 30 40 30 20 MORIARTY/ESTANCIA............... 50 85 51 84 / 30 30 30 20 CLINES CORNERS.................. 52 79 50 80 / 30 40 40 20 GRAN QUIVIRA.................... 55 83 54 82 / 30 30 30 20 CARRIZOZO....................... 55 85 57 85 / 30 30 30 10 RUIDOSO......................... 48 73 49 72 / 30 40 30 20 CAPULIN......................... 56 81 55 80 / 20 20 20 30 RATON........................... 54 86 53 84 / 20 20 20 30 LAS VEGAS....................... 52 78 51 79 / 30 40 40 30 CLAYTON......................... 59 89 59 88 / 10 5 5 20 ROY............................. 60 84 60 83 / 10 10 10 20 CONCHAS......................... 60 92 61 91 / 10 10 10 20 SANTA ROSA...................... 59 90 61 89 / 10 20 20 20 TUCUMCARI....................... 61 93 62 92 / 10 5 5 10 CLOVIS.......................... 59 89 59 88 / 10 5 5 10 PORTALES........................ 58 90 58 89 / 10 5 5 10 FORT SUMNER..................... 61 91 61 90 / 10 10 10 10 ROSWELL......................... 62 91 62 91 / 10 10 10 10 PICACHO......................... 59 86 58 86 / 20 30 30 10 ELK............................. 54 82 57 81 / 20 30 30 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 46/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 558 AM MDT THU MAY 27 2010 NMZ501>540-281200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 558 AM MDT THU MAY 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... PENNY TO NICKEL SIZE HAIL...GUSTY WINDS...AND LOCALIZED MINOR FLOODING IS POSSIBLE THIS AFTERNOON AND TONIGHT IN AND AROUND THE CENTRAL MOUNTAIN CHAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 207 PM MDT THU MAY 27 2010 NMZ512-518-523-272030- CENTRAL HIGHLANDS-SANTA FE METRO AREA-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 207 PM MDT THU MAY 27 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA FE AND WESTERN SAN MIGUEL COUNTIES THROUGH 230 PM MDT... AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LAMY...OR ABOUT 13 MILES SOUTHEAST OF SANTA FE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. HAIL MAY COVER THE GROUND AND BRIEF HEAVY RAIN IS POSSIBLE AS WELL. AREAS AFFECTED BY THIS STORM INCLUDE...GLORIETA...ROWE AND PECOS. && LAT...LON 3571 10568 3551 10557 3539 10588 3555 10598 TIME...MOT...LOC 2006Z 242DEG 15KT 3552 10582
The Albuquerque radar (KABX), 154 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222294, 222295.